Arkansas, 2017

Flash Flood and Hail in Arkansas, July 2, 2017

July 2, 2017 · NWS TSA · 4 events in 1 county or zone

Strong to severe thunderstorms developed across central Oklahoma along and near a warm front during the early afternoon hours of July 2nd, as an upper level disturbance translated into the area from the west. The storms developed into northwestern Arkansas during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across central Oklahoma along and near a warm front during the early afternoon hours of July 2nd, as an upper level disturbance translated into the area from the west. The storms developed into northwestern Arkansas during the evening. The strongest storms produced hail up to quarter size, damaging wind gusts, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 2:09 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 2:09 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
309 PM CDT Sun Jul 2 2017

.DISCUSSION...
Thunderstorm chances will ramp up later this afternoon and into
Tonight as an MCV currently across central Oklahoma moves into the
eastern portions of Oklahoma. With little to no cap in place across
the region, thunderstorms are expected to develop relatively easily
as the MCV moves into the region. Some the storms will likely become
severe with more than sufficient instability in place. strong gusty
winds will be the main concern with some large hail possible as well.
Locally heavy rain will also be problematic with more than an inch of rain
possible in a short period of time. These storms could last into the
early morning hours as they shift to the east and south across the
area. Additional thunderstorms will be possible late tonight and into
early Monday morning as a thunderstorm complex approaches from the west.
It is possible that some locations across southeast Oklahoma could see
upwards of 3 inches of rain tonight which could lead to flooding of low
lying areas.

Scattered showers and thunderstorms will be possible again on Monday
with possibly another MCV moving across the region and in the vicinity
of any residual outflow boundaries lingering across the area. It is also
looking more likely that another MCS will roll out of Kansas and across
eastern Oklahoma and western Arkansas late Monday night into Tuesday morning.
Additional showers and thunderstorms will be possible Tuesday afternoon into
Tuesday night as a mid-level shortwave moves slowly across the Central and
Southern Plains. In fact, the chances of showers and thunderstorms will
remain in the forecast through Thursday as the mid-level shortwave eventually
shifts into the Ohio Valley.

A high pressure ridge aloft will build into eastern Oklahoma and western
Arkansas Friday and Saturday resulting in somewhat hotter temperatures on
Friday and possibly Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  88  73  89 /  60  40  40  50
FSM   73  87  73  90 /  60  40  30  40
MLC   73  88  74  90 /  60  40  30  40
BVO   70  87  71  88 /  60  40  60  50
FYV   69  82  70  85 /  60  40  30  50
BYV   69  84  69  85 /  60  40  30  50
MKO   71  86  73  88 /  60  40  40  40
MIO   70  86  70  87 /  60  40  60  50
F10   72  88  73  89 /  60  40  30  50
HHW   74  90  74  91 /  60  40  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Jul 2, 3:43 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
443 PM CDT Sun Jul 2 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
443 PM CDT Sun Jul 2 2017

...CHANCE OF SEVERE STORMS THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...West of highway 69 in eastern Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...much of southeast Oklahoma and west central Arkansas.
	ONSET...This evening.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and west central Arkansas.
 	ONSET...This evening.

 	AREA AT GREATEST RISK...south of I-40 in Oklahoma.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Far east central Oklahoma into west central Arkansas.
	ONSET...Ongoing...ending by sunset.

DISCUSSION...

A band of thunderstorms will sweep across northeast and east
central Oklahoma this afternoon and into southeast Oklahoma and
western Arkansas by this evening. Conditions will support a risk
of severe weather through late evening with locally damaging winds
and pockets of severe hail being the primary hazards. Locally
heavy rainfall is possible across the entire region. However,
there are indications that storms could train across portions of
southeast Oklahoma later this evening and tonight, where an
elevated risk of heavy rainfall and localized flash flooding is
possible. As with all thunderstorms there is a risk of lightning,
and any outdoor activities should be mindful of lightning safety.

Heat indices are in the 100 to 106 degree range across far east
central Oklahoma and west central Arkansas, basically in the
Arkansas river valley. Conditions will improve by sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY thru WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Thunderstorms may be ongoing early Monday morning with additional
development possible during the afternoon and evening hours.  The
unsettled weather pattern will continue through mid week with daily
thunderstorm chances.  A few strong to severe storms are possible
during this same period with locally damaging winds the most likely
hazard. Pockets of locally heavy rainfall will also be possible
with expected slow-moving storm clusters. Late next week the
pattern transitions to lower rain chances and hot and humid
weather prevailing over the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 2, 5:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
623 PM CDT SUN JUL 2 2017

ARZ001-002-010-011-030000-
Carroll AR-Madison AR-Benton AR-Washington AR-
623 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...
NORTHWESTERN MADISON...WEST CENTRAL CARROLL AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, a strong thunderstorm was located over Lowell, moving
northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Lowell...
Bethel Heights...                 Garfield...
War Eagle...                      Hobbs State Park...
Beaver Lake...                    Walnut Hill...
Monte Ne...                       Larue...
Bland...                          Best...
Lookout...                        Sonora...

This includes Interstate 49 between mile markers 75 and 83.

LAT...LON 3613 9412 3629 9423 3649 9391 3626 9374
TIME...MOT...LOC 2323Z 232DEG 12KT 3625 9411
Local storm report, Jul 2, 5:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
626 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      BARTLESVILLE            36.75N 95.98W
07/02/2017                   WASHINGTON         OK   PUBLIC

            STREET FLOODING IN BARTLESVILLE.

&&

AEJ
Local storm report, Jul 2, 5:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
632 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     5 N WAGONER             36.03N 95.37W
07/02/2017                   WAGONER            OK   AMATEUR RADIO

            TREES DOWN NORTH OF WAGONER. TIME ESTIMATED BY RADAR.

&&

AEJ
Local storm report, Jul 2, 5:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
633 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     5 N WAGONER             36.03N 95.37W
07/02/2017  M65 MPH          WAGONER            OK   AMATEUR RADIO

            NORTH OF WAGONER. TIME ESTIMATED BY RADAR.

&&

AEJ
Special weather statement, Jul 2, 5:33 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
633 PM CDT SUN JUL 2 2017

ARZ010-019-030000-
Washington AR-Crawford AR-
633 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND SOUTH CENTRAL
WASHINGTON COUNTIES UNTIL 700 PM CDT...

At 632 PM CDT, a strong thunderstorm was located over Cedarville,
moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Van Buren...                      Cedarville...
Mountainburg...                   Natural Dam...
Winslow...                        Chester...
Rudy...                           Devils Den State Park...
Lake Fort Smith...                Strickler...
Blackburn...                      Figure Five...
Lee Creek...                      Uniontown...
Locke...                          Mount Gayler...
Furry...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 3 and 6.
 Interstate 49 between mile markers 23 and 45.

LAT...LON 3566 9404 3566 9407 3564 9407 3543 9435
      3554 9446 3566 9448 3588 9427 3570 9399
TIME...MOT...LOC 2332Z 221DEG 24KT 3557 9440
Special weather statement, Jul 2, 5:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
644 PM CDT SUN JUL 2 2017

OKZ056>058-061>063-067>070-030030-
Adair OK-Muskogee OK-Craig OK-Cherokee OK-Rogers OK-Delaware OK-
Ottawa OK-Nowata OK-Wagoner OK-Mayes OK-
644 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHEASTERN ROGERS...
DELAWARE...WESTERN OTTAWA...MAYES...NORTHWESTERN ADAIR...EASTERN
WAGONER...EASTERN NOWATA...CHEROKEE AND NORTHEASTERN MUSKOGEE
COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, strong thunderstorms were located along a line
extending from 7 miles southeast of South Coffeyville to 3 miles
northwest of Cherokee State Park to 6 miles southeast of Peggs to 6
miles southeast of Taft. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Miami...                          Wagoner...
Vinita...                         Jay...
Pryor...                          Pryor Creek...
Grove...                          Fort Gibson...
Chouteau...                       Chelsea...
Locust Grove...                   Salina...
Fairland...                       Afton...
West Siloam Springs...            Langley...
Colcord...                        Kansas...

This includes Interstate 44 between mile markers 262 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 9465 3614 9459 3580 9489 3565 9556
      3600 9543 3642 9541 3696 9565 3700 9555
      3700 9500
TIME...MOT...LOC 2344Z 249DEG 20KT 3693 9551 3651 9510 3601 9504 3570
9547

The radar

The Western Arkansas radar (KSRX), 118 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Benton

When
July 2, 5:45 PM CST
Where
Benton County, Rogers
Measured
0.75 in hail
Reported by
Public
Coordinates
36.330, -94.120

Hail, Benton

When
July 2, 5:50 PM CST
Where
Benton County, 1 mi E of Rogers
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.330, -94.102

Thunderstorm Wind, Benton

When
July 2, 6:00 PM CST
Where
Benton County, 0.18 mi NNW of Avoca
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.402, -94.072

Strong thunderstorm wind blew down large tree limbs, and damaged the shingles of a home.

Flash Flood, Benton

When
July 2, 7:20 PM CST to 11:00 PM CST
Where
Benton County, 0.86 mi WNW of Pea Ridge to 1.1 mi SW of Pea Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
36.456, -94.133

Several streets were flooded by heavy rainfall in Pea Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713074, 713075, 713076, 713077.